Doctor insights on:
Kidcare Decongestant Medication
Are antibiotics sufficient enough to get rid of maxillary sinus infection or do you need to use other medication also? Can't take decongestants. PVCs.
Sinus infection: Recomnend 2nd opinion with me and we will figure it out. ...Read more
Do histamines (not antihistamine medications) make you drowsy? Antihistamines (no decongestants added) seem to make me more alert when allergies flare
Yes: Histamine is a substance released during an allergic attack and can cause drowsiness. Some of the older generation anti-histamine agents (like benedryl) can cause drowsiness because they can pass the "blood brain" barrier and cause a direct effect on thinking. In rare cases in adults, antihistamines can cause agitation. ...Read more
Which nasal decongestant medication can be used safely when I'm on Zoloft & strattera (atomoxetine) & efalex 50+ active (omega 3...)?
Possible help: You may want to try a stimulant instead of strattera. May also try lower dose of zoloft or get off this if your not depressed or anxious. You can also use a combo strattera with a stumulant (vyvanse (lisdexamfetamine) is very effective but only last about 12 hours. Nasal saline is very helpful. ...Read more
Is it okay to combine expectorants, antihistamines, & decongestants in one dose? Any drug interactions?
Decongestant: If you do not have high blood pressure or other contraindications to decongestants, you can try phenylephrine contained in certain combination antihistamines, when necessary. Better yet, sterile saline spray or Cortaid nasal spray and I understand Flonase is OTC as well. Do not use Afrin or similar sprays for more than 3 days in a row to avoid rebound congestion, addiction, mucosal damage. ...Read more
Neti pots can: Reduce nasal congestion. Mix ¼ tsp salt w 1 cup lukewarm water. More salt can also be used. Place solution in neti pot. Tilt head & pour solution into 1 nostril. Blow nose lightly & spit out any liquid that drains into throat. Repeat on other side. This can be done in the evening before you go to bed & again in the morning. You can watch a video online to get the finer details down. ...Read more
Yes: They do different things. An antihistamine, like Claritin should help block the release of histamine from mast cells, decreasing mucous production. Decongestants cause swelling and congestion to decrease inside the nose. These are complimentary medicines and are often prescribed together for significant relief of congested runny nose associated with allergies, colds and even nasal infections. ...Read more
Antihistamines: There are several on the market that do not contain pseudo ephedrine (ephedrine sulfate). They are available over the counter. ...Read more
Sinus air filters: Your sinuses are air filtering chambers, they are behind your cheekbones and behind your forehead and nose. They filter the air that you breathe in and remove allergens. Sometimes when people have allergies or infection the sinuses get very congested. Decongestants are medications that can decrease the congestion in the sinuses. ...Read more
I get really congested due to year round allergies. I can't tolerate the decongestants. Could I try a child's dose to see if it would help?
Avoid decongestants: In general, decongestants are not really effective long-term therapies for allergies. Generally, the effects of decongestants are to constrict blood vessels, throughout the body, which really does nothing to treat the causative problem, which is inflammation related to the allergen. Antihistamines, nasal steroids, allergen avoidance, and leukotriene antagonists are more effective. ...Read more
Sick with severe congestion for three days. Had a temp up until tuesday but no longer have it. Still achy have a cough. Decongestants don't work?
Viral.....: This is likely a viral infection (perhaps flu) that will run its course over the next few days. For cough and chest congestion, see your doctor (since over the counter meds not working) as you may need bronchodilator and perhaps steroid inhalers to decrease bronchospasm that may be causing the cough. For nasal congestion, perhaps saline nasal spray (over the counter); see doctor if ineffective. ...Read more
Hello my favorite doctors! Just wondering if the clairitin that doesn't have the decongestant in it keepsyou awake as well? I've heard this complaint.
Unlikely: Claritin (loratadine) is considered a non-sedating antihistamine. By package insert it is associated with 7% sedation. Higher doses and taking medication that slows the metabolism of loratadine such as erythromycin, cimetidine (Tagamet) or ketoconazole can cause sedation even with 1 tablet. Rarely, it is an upper, but this is unusual. ...Read more
Yes and no: Hydromet contains both a cough suppressant and an agent that reduces mucous which may be exactly what you need but it won't unblock a stuffy nose so technically it's not a decongestant. Phenylephrine and Pseudoephedrine are the only oral decongestant ingredients available in the US. ...Read more
Bronchitis: None. Decongestants will dry the airway out more probably causing more coughing. Need to drink at least 2 quarts of clear fluids per day, More if hot environment. Can take robitussin, guaifenesin, No smoking or alcohol. No mouthwash as they all have alcohol which dries airway. If persistent, need chest x-ray and to see internist ...Read more
No.: Decongestants are vasoconstrictors. They get absorbed from the nose to the bloodstream causing rise in the pulse and blood pressure and vasoconstriction to the coronaries and the brain with possibility of stroke, heart attacks, cardiac arrhyhmias. If desperate because child cannot breath through the nose use nasal saline or talk to the pediatrician to decide. After age two most medicines are allowed. ...Read more
Depends: Spray decongestants like afrin (oxymetazoline) are highly effective, but should only be taken for a max of 2-3 days in a row. Longer use can cause serious side effects. Oral decongestants like sudafed can also be highly effective, and are generally safe for longer periods of time. In all cases, it is important use them according to their directions and to consult your physician if you have other health probs. ...Read more
Nasal steroid but: Nasal congestion is not the cause for an allergy cough but post-nasal drips and/or asthma may as would be a sinus infection. Nasal steroid remains the most effective if post-nasal drips are the cause for the cough. You may need to consult a doctor re. The cough should nasal steroid fail or the problem gets worse. ...Read more
Check w/Dr or Pharm: Many are not sensitive to decongestants in terms of BP elevation, but general (/SAFE) advice is to avoid, as can raise BP, and sometimes by a LOT. Nasal sprays / mists are usually helpful, and may be all that is needed--without as much risk of raising BP. Ask your Dr or Pharmacist for clarification. ...Read more
Yes, but...: ...You never want to take more medication than you need. The other ingredients will likely not be harmful, but cough suppressants and antihistamines can make you tired and slow your reflexes, and the pain relievers can hurt your liver if you're also taking other pain relievers that will add to your total dose. Decongestants alone are also available from your pharmacist without a prescription. ...Read more
2 answers: First, consider that sinus congestion, which is often viral and (non-infectious) post-viral inflammation, takes time to get better. Second, if you're getting worse, develop fever, express pus (often greenish) from you nose, or have progressive facial pain, there may be superimposed bacterial infection requiring an antibiotic. See your doctor. ...Read more
I am taking cold medicine with a decongestant and my BP was about 10 pts higher than normal. I that ok?
Cold med: BP should be under 130/80. If you took pseudophed it can raise bp. If it's raising BP toom much you should avoid it. ...Read more
Diagnosed with acute sinusitis10 days ago. Fnp put me on omnicef (cefdinir) 300mg 2x daily for 10 days and some other decongestants. Has not improved. Should I go back, or give it more time/what else can I do?
Need re-examination: After 10 days on an antibiotic, your symptoms should have improved, though maybe not 100%. If not improved at all, might need stronger antibiotic, prescription nasal spray, etc. I also recommend saline nasal spray or sinus irrigation such as with a nettie pot. Take Guaifenesin (mucinex) also to thin out the secretions. ...Read more